The Side Effects of Chemotherapy: The Why and How

Chemotherapy was first used by doctors in the treatment of cancers in the 1950s. While there are side effects to its application, it is also a preferred method because it can kill cancer cells throughout the body. Among these side effects are an upset stomach, nausea and vomiting, which will obviously affect your overall well-being.

In the past, patients had little choice but to cope with the nausea and vomiting in whatever way they can find. Things have changed, fortunately, with the introduction of medications that can stop, even prevent, the onset of these side effects. Here’s what you need to know.

Why Does It Make You Sick?

Chemotherapy is intended to make you well but its side effects can aggravate your physical symptoms. This is because your body views the chemicals as foreign objects that, in turn, activates the immune system to expel them. Your brain and digestive system sends signals to activate the former’s vomiting center, thus, the vomiting episodes.

The chemicals also damage your digestive tract. In response, your body becomes more nauseous. You may or may not vomit when you experience nausea but the episodes can be frequent, especially after the chemotherapy session.   

Emphasis must be made that there are three types of chemotherapy-related nausea and vomiting, namely:

  • Anticipatory happens even before the therapy begins
  • Acute begins within an hour or two after your treatment
  • Delayed starts 24 hours after your treatment and can even last for a few days

You may feel just one or all of these types depending on several factors. You may also feel sicker with certain anti-cancer drugs than with others.  

How Can You Cope with Them?

Constant nausea and vomiting isn’t just about the mental toll although it’s also an important part. Your body is under attack in a different manner – you will feel weaker because your body is being robbed of the nutrients that it needs. You will also likely suffer from the effects of electrolyte imbalance, which has adverse effects of its own.

Your doctor can prescribe several medications to prevent and/or reduce the intensity of your vomiting and nausea. A few of these include aprepitant, dolasetron, and ondansetron for prevention of these episodes, as well as anti-anxiety drugs like alprazolam (Xanax), lorazepam (Ativan), and diazepam (Valium), among others. You and your doctor will probably discuss which of these medications will work best in your case.

But don’t be limited by the drugs. You may also want to consider alternative therapies, such as acupuncture, acupressure, and biofeedback, even meditation. You should also self-care methods, such as drinking extra fluids, eating candied ginger, or avoiding food that make you sick.  

Leave a Reply

Your email address will not be published. Required fields are marked *